Washington, 2013Damaging Wind in Washington, September 4, 2013
September 4, 2013 · NWS OTX · 1 event in 1 county or zone
A deep closed low pressure system over southwest Oregon ejected a negatively tilted shortwave trough of lower pressure across southeast Washington. Surface based instability of 500 to 1,000 J/KG and 0 to 6 km shear of 40 knots during the afternoon was enough to spawn a severe thunderstorm that tracked north across the Washington Palouse.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep closed low pressure system over southwest Oregon ejected a negatively tilted shortwave trough of lower pressure across southeast Washington. Surface based instability of 500 to 1,000 J/KG and 0 to 6 km shear of 40 knots during the afternoon was enough to spawn a severe thunderstorm that tracked north across the Washington Palouse.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Sep 4, 3:49 PM PST, 3 hours 26 minutes earlier.
Area forecast discussion, Sep 4, 3:49 PM PST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
449 PM PDT Wed Sep 4 2013
.SYNOPSIS...
Showers and thunderstorms will increase over the Inland Northwest
tonight into Thursday as a Pacific low pressure system approaches
the region. Some storms could be severe especially on Thursday.
Heavy rainfall will also be a concern especially for burn scar
areas along the East Slopes of the Cascades. The low pressure
system will move across the region on Friday and through the
weekend, resulting in much cooler temperatures with continued
showers and a chance for mountain thunderstorms. A significant
drying and warming trend is expected after Monday through much of
the upcoming week.
&&
.DISCUSSION...
Tonight: The moist southerly flow will continue over the Inland
Northwest. Afternoon and early evening convection will be limited
to the higher terrain of the northern mountains and the Blue
mountains where we can expect the surface based convection to
develop. Not much in a way of a trigger to fire off the
convection, despite our building low level instability. The GFS
and NAM are having issues on grasping the small scale features to
ignite the convection, and the HRRR seems to indicate not much
will happen during the time of peak heating. The high resolution
NAM does show nocturnal convection tracking north from Oregon and
reaching area late tonight and have adjusted my pops and weather
to that idea. Overnight lows will remain mild as low level
moisture and dewpoints continue to increase. /rfox.
VERY WET AND STORMY WEATHER PATTERN THROUGH THE END OF THE WORK
WEEK WITH HEAVY, STRONG OUTFLOW WINDS AND HAIL A CONCERN WITH
THUNDERSTORMS
Thursday through Friday night: A deep upper level low pressure
system spinning off the Pac NW coastline will slowly begin to push
into the region. As this system does so, multiple waves of energy
will pivot around with widespread rain showers and thunderstorms
expected. Rain showers with some embedded thunderstorms will be
lingering across the region through Thursday afternoon, mainly
across the northern portions of the forecast area. Looks like we
should see a short break in the storms across the basin in the
afternoon. This is expected to result in some sun breaks across
the basin, which will further destabilize the atmosphere before
the strongest impulse of energy will pivot across OR and into WA
by the evening hours. Models are showing strong upper level
dynamics with this next wave and steep mid level lapse rates of
roughly 7.5 C/KM. Pwats will continue to increase to up over 1.4
inches, which is 200% plus of normal. The 4km NAM simulated radar
reflectivity continues to show a convective system that rapidly
forms in southern WA and expands northward through the evening.
Sounding profiles across the region would support the possibility
for some large hail and strong winds with the thunderstorms that
develop Thursday evening.
A second impulse is expected to move into the region relatively
quickly behind the one for Thursday night pushing in Friday
morning into Friday afternoon. This will result in little relief
of the soaking rain across the region, especially for the northern
mountains and in the Cascades. This second impulse will not see as
strong stability profiles for severe thunderstorms. However, we
will remain in a very moist atmosphere with convective showers and
thunderstorms expected to bring continued heavy rainfall. 36 hour
rainfall totals from Thursday afternoon into Friday evening are
expected to be up around 1-2 inches possible for the northern
mountains over into the Cascades with some locally higher amounts
where multiple thunderstorms pass through. With the barrage of
heavy rainfall possible in the northern mountains over to the
Cascades and onto Waterville Plateau, we decided that we will
expand the Flash Flood Watch to cover all these areas. Recent 2012
and 2013 burn scar will be most susceptible to flash flooding, but
rainfall rates will be high enough for other non burned scared
areas as well; this will be especially so in steeper terrain. Mud
slides and debris flows will also be possible with this event.
Temperatures will trend much colder Thursday into Friday as the
cold upper level low pressure system nudges over the region.
High temperatures on Friday will be 10 to 15 degrees below normal.
/SVH
Saturday through Sunday night...Cooler and unsettled weather will
prevail across the Inland Northwest for the weekend as an upper
level low drifts over the region. Southwest flow around the eastern
flank of the low will place the focus for showers over the eastern half
of the forecast area. Pwats will continue to be in the range of 125
to 175 percent of normal. This deep moisture fetch will bring
wetting rains to much of the forecast area, but especially to the
northeast mountains of WA and the northern panhandle of Idaho. The
main forcing mechanism will come from upper level dynamics in the
base of the trough along with orographics. Models have some weak
surface based instability during the afternoon and evening hours but
this will depend on whether there are any breaks in the overcast. By
Sunday the GFS shows much less areal coverage of showers as it has
the upper low moving east to northwest Montana, placing more stable
air over eastern WA and mainly upslope flow driving the showers in
north ID. The ECMWF is slower moving the low to the east so some
residual showers remain in the forecast for Sunday night, mainly for
the panhandle mountains.
Daytime temperatures will be on the cool side, with most valley
locations in the 70s Saturday, then warming from west to east
Sunday. Overnight low will be mild, due to precipitation and cloud
cover. As the low moves east, more stable northerly flow could allow
for some fog development across the northeast valleys. /Kelch
Monday afternoon through Wednesday night...If the extended models
hold true to their latest solutions, the wet storm system that
will have lingered over the Inland Northwest will have exited the
region. Another ridge looks to rebound once again, although the
exact strength and location is a little more up in the air. While
this will promote a warming and drying trend, the upcoming
rainfall event may tend to keep temperatures from getting too out
of hand during each afternoon. The moist ground will also combine
with afternoon heating for scattered clouds, which would also act
to keep the region from reaching its full afternoon high
potential. Obviously areas that don't receive as much rainfall
will have a better chance to dry out quicker, and the temperatures
will be higher. But overall, the main change to this portion of
the forecast was to shave off a few degrees from the high
temperatures each day, but keeping with the warm-up through
Wednesday.
Fog may also become an issue each night, at least over the
northern valleys, but possibly reaching further south as well.
While this isn't included in the wording of the forecast, it is
something that we can fine tune after this weeks rain event. ty
&&
.AVIATION...
00Z TAFS: Moist and unstable southerly flow will continues over
the region. The air mass is moist and unstable enough to generate
random showers and thunderstorms with any minor disturbance
transiting the region. Models are doing a poor job of depicting
these sub-synoptic features. In general expect a few
thunderstorms mainly over mountains ringing the basin through 03Z
tonight...then a relatively quiet overnight period at all TAF
sites until 09Z-18Z when the approaching upper level low will
hurl a stronger and more well defined...and presumably more
confidently forecast...disturbance from south to north through the
forecast area. This will likely create a significant risk of
thunderstorms just about anywhere in the forecast
area...including all TAF sites...through the day Thursday.
Thunderstorms in the afternoon will be strong and organized. VFR
conditions expected at all TAF sites outside of thunderstorm
cores. /MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 65 78 56 64 54 70 / 60 80 100 70 40 40
Coeur d'Alene 62 79 57 65 54 70 / 60 80 90 70 40 50
Pullman 62 78 55 66 48 72 / 60 80 90 50 20 20
Lewiston 68 84 61 73 59 80 / 60 80 80 40 20 10
Colville 59 80 58 66 51 74 / 60 80 100 80 70 50
Sandpoint 59 79 56 65 49 69 / 60 80 90 80 50 50
Kellogg 59 79 54 65 51 71 / 60 80 90 70 50 50
Moses Lake 65 80 58 69 54 76 / 70 80 90 60 30 10
Wenatchee 65 75 59 68 56 74 / 70 90 90 70 50 10
Omak 64 78 59 67 55 76 / 60 80 90 90 70 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch from late tonight through Friday afternoon for
Northern Panhandle.
WA...Flash Flood Watch from late tonight through Friday afternoon for
Northeast Mountains.
Flash Flood Watch from 2 AM PDT Thursday through Friday
afternoon for East Slopes Northern Cascades-Okanogan
Highlands-Okanogan Valley-Waterville Plateau-Wenatchee Area.
&&Hazardous weather outlook, Sep 4, 1:44 PM PST, 5 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
244 PM PDT WED SEP 4 2013
IDZ001-WAZ037-038-041>044-051500-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
244 PM PDT WED SEP 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORM ACTIVITY IS EXPECTED THIS AFTERNOON AND INTO
THE EARLY EVENING. THEN OVERNIGHT...OCCASIONAL THUNDERSTORM ACTIVITY
IS EXPECTED ALONG THE EAST SLOPES OF THE CASCADES...WENATCHEE
AREA...WATERVILLE PLATEAU...AND ACROSS THE NORTHERN ZONES FROM THE
OKANOGAN VALLEY EAST TO THE NORTHERN PANHANDLE OF IDAHO. THESE
STORMS MAY PRODUCE LOCALLY HEAVY RAIN ESPECIALLY IF STORMS DEVELOP
AND MOVE OVER THE SAME LOCATIONS. WHILE THE RISK FOR FLASH FLOODING
IS NOT HIGH TODAY...LOCALIZED DEBRIS FLOWS ARE POSSIBLE IN BURN SCAR
AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY. SOME STORMS MAY
BE STRONG OR SEVERE...PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS.
IN ADDITION...THE ATMOSPHERE WILL FAVOR THE POSSIBILITY FOR
LOCALIZED FUNNEL CLOUDS OR WEAK SHORT LIVED TORNADOES. THE BEST
POTENTIAL WILL BE AWAY FROM THE MOUNTAINS IN THE OPEN TERRAIN.
IN ADDITION...SIGNIFICANT RAIN IS EXPECTED WITH THUNDERSTORMS THURSDAY
INTO FRIDAY. SOME LOCATIONS COULD PICK UP BETWEEN 1 TO 2 INCHES OF
RAIN RESULTING IN THE POTENTIAL FOR FLASH FLOODING WITH THE BEST
POTENTIAL IN BURN SCAR AREAS NEAR 2012 AND 2013 WILDFIRES.
IDZ002>004-026-027-WAZ031>036-051500-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-
244 PM PDT WED SEP 4 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON...BUT MORE
THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF NORTHEAST OREGON INTO
SOUTHEAST WASHINGTON...LEWISTON AREA...CAMAS PRAIRIE...AND PALOUSE
THIS AFTERNOON BEFORE REACHING THE SPOKANE AND COEUR D'ALENE AREAS
TONIGHT. SOME STORMS COULD BE STRONG OR SEVERE PRODUCING DAMAGING
WINDS AND ISOLATED LARGE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP ON THURSDAY. SOME STORMS MAY
BE STRONG OR SEVERE PRODUCING LARGE HAIL OR DAMAGING WIND GUSTS.
IN ADDITION...THE ATMOSPHERE WILL FAVOR THE POSSIBILITY FOR
LOCALIZED FUNNEL CLOUDS OR WEAK SHORT LIVED TORNADOES. THE BEST
POTENTIAL WILL BE AWAY FROM THE MOUNTAINS IN THE OPEN TERRAIN.
HEAVY RAIN COULD RESULT IN URBAN FLOODING WHERE THUNDERSTORMS MOVE
OVER CITIES.
In the hours before
Special weather statement, Sep 4, 6:39 PM PST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
739 PM PDT WED SEP 4 2013
WAZ032-033-035-050330-
WHITMAN WA-GARFIELD WA-ADAMS WA-
739 PM PDT WED SEP 4 2013
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN ADAMS COUNTY IN EAST CENTRAL WASHINGTON
SOUTHWESTERN WHITMAN COUNTY IN EASTERN WASHINGTON
NORTHWESTERN GARFIELD COUNTY IN SOUTHEAST WASHINGTON
UNTIL 830 PM PDT
AT 733 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES SOUTHEAST
OF CONNELL TO 19 MILES NORTHWEST OF DAYTON TO 6 MILES NORTH OF
DAYTON..AND MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RURAL SOUTHWESTERN WHITMAN COUNTY...
RURAL NORTHWESTERN GARFIELD COUNTY...
RURAL SOUTHEASTERN ADAMS COUNTY...
LAT...LON 4656 11786 4661 11787 4658 11789 4658 11803
4655 11811 4655 11817 4658 11821 4673 11826
4673 11866 4702 11867 4705 11791 4682 11744
4660 11768 4655 11778
TIME...MOT...LOC 0239Z 252DEG 26KT 4646 11856 4648 11824
4642 11790
FUGAZZIThunderstorm Wind, Whitman
- When
- September 4, 7:15 PM PST to 7:45 PM PST
- Where
- Whitman County, 1.46 mi NNW of Jerita to 0.47 mi W of Endicott
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 46.750, -117.890
A 6 inch limb broke off and damaged a fence four miles south of La Crosse, and the power line to a residence was pulled out by the strong winds. Tree limbs up to six inches in diameter were broken off five miles south-southeast of Winona. Finally, at least ten trees were blown over in the town of Endicott.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in South Dakota, September 4, 2013$2.1 million · 2 in hail · 3 events
- Hail in Nebraska, September 4, 20131 in hail · 3 events
- Debris Flow and Heavy Rain in Colorado, September 4, 20132 events
- Hail and Damaging Wind in Wyoming, September 4, 201352 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 4 to 5, 20132 events
- Waterspout in Gulf of Mexico, September 4, 20131 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 4, 20131 event
- Wildfire in Hawaii, September 4, 20131 event
- Damaging Wind in Texas, September 4, 201350 kt wind · 1 event
- Flash Flood in Nevada, September 4, 2013$10,000 · 1 event
- Flash Flood in Nevada, September 4, 20131 event
- Flash Flood in Nevada, September 4, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474824.